Donate Now
  
my profile | directory login | search | faq | forum home

  next oldest topic   next newest topic
» Scarleteen Boards: 2000 - 2014 (Archive) » EXPERT ADVICE » Ask Scarleteen » Weird Symptoms From The Pill

 - UBBFriend: Email this page to someone!    
Author Topic: Weird Symptoms From The Pill
Red Apricorn
Neophyte
Member # 57724

Icon 1 posted      Profile for Red Apricorn     Send New Private Message       Edit/Delete Post 
I started taking Ortho Tri-Cyclen two months ago; I am on my third placebo pill of my second cycle. I had no strange symptoms throughout my first cycle, but on this one, I've had brown discharge for a bit over two weeks. I figured I'd wait it out and see it it would go away, but it hasn't. Also, I saw some blood when I went to the bathroom today and thought my period was beginning, but it seems to have stopped, and my discharge is still brown, but with streaks of red.
I had sex without a condom a week ago and he pulled out well before he ejaculated, so I'm not all that concerned that I'm pregnant, with the added fact that I take my pills perfectly. I don't know whether to be worried about a pregnancy or to just wait this out. I had no unprotected sex during my first cycle on the pill and my period came just as I'd expected it.
So, I guess my questions are: Does the prolonged spotting mean that my pills aren't working or that anything could be wrong?
Also, if I had no side effects during my first cycle, what gives with the symptoms now? Is this normal? I'm so confused!

--------------------
Haithere.

Posts: 31 | From: USA | Registered: Mar 2011  |  IP: Logged | Report this post to a Moderator
Karybu
Scarleteen Volunteer
Member # 20094

Icon 1 posted      Profile for Karybu     Send New Private Message       Edit/Delete Post 
Spotting doesn't mean that your pill isn't working: it's quite common for people taking the pill to have spotting as a side effect. And side effects can show up at any point when taking hormonal birth control; they do tend to be more noticeable in the first few months a person is taking the pill, but they don't necessarily start right away. Everyone's body reacts slightly differently to the extra hormones, and it sounds like this is just your body doing its thing. If you find that after three months or so on this pill, you're still having side effects you don't like, then it's worth looking into switching to a different brand, but give your body some time to adjust first.

--------------------
"Another world is not only possible, she is on her way. On a quiet day, I can hear her breathing." -Arundhati Roy

Posts: 5799 | From: Canada/Australia | Registered: Sep 2004  |  IP: Logged | Report this post to a Moderator
Red Apricorn
Neophyte
Member # 57724

Icon 1 posted      Profile for Red Apricorn     Send New Private Message       Edit/Delete Post 
Alright, I figured it was just the pills. I have one more question, though. I started bleeding a bit yesterday and I felt some cramps every now and then, but it seems that my peiod hasn't arrived. I'm really confused by this. I know the chances of me being pregnant are slim, considering I take my pills at the same time every day and haven't missed any. I seriously hope I haven't ended up one of those tiny fractions of a thousand. But I don't know how to explain the fact that my period did a disappearing act. Could that just be the pills, too?

--------------------
Haithere.

Posts: 31 | From: USA | Registered: Mar 2011  |  IP: Logged | Report this post to a Moderator
Robin Lee
Volunteer Assistant Director
Member # 90293

Icon 1 posted      Profile for Robin Lee     Send New Private Message       Edit/Delete Post 
The withdrawal bleed, which is what a period is called when someone is on the pill is a shedding of the uterine lining. Since you've had discharge for a while the lining has been shedding so it's plausible to think that you may not get the mass shedding you would ordinarily get. Also, withdrawal bleeds don't alwayscome right away when the placebo week is started.

As Karybu said, things can be a little unusual for the first few months of being on the pill. Nothing you've said here sounds like a pregnancy risk.

--------------------
Robin

Posts: 6066 | From: Washington DC suburbs | Registered: Dec 2011  |  IP: Logged | Report this post to a Moderator
Red Apricorn
Neophyte
Member # 57724

Icon 1 posted      Profile for Red Apricorn     Send New Private Message       Edit/Delete Post 
Thank you so much. Just one more thing and I'll be out of your hair... When I was prescibed my birth control pills, the nurse told me I could start my pills the day I recieved them, which was the Friday after my period started. She didn't mention starting on a Sunday or waiting until my next period, and it seems like those options are the norm. Does not starting at either of those points have any effect on what's going on with me with the spotting and (thus far) absent period? Sorry for bombarding you guys with questions.

--------------------
Haithere.

Posts: 31 | From: USA | Registered: Mar 2011  |  IP: Logged | Report this post to a Moderator
Karybu
Scarleteen Volunteer
Member # 20094

Icon 1 posted      Profile for Karybu     Send New Private Message       Edit/Delete Post 
One of the reasons for starting either the first day of a period or the first Sunday after a period starts is that it tends to help minimize spotting or irregular bleeding: not starting at one of those two times could definitely be part of the reason behind the spotting you're having.

--------------------
"Another world is not only possible, she is on her way. On a quiet day, I can hear her breathing." -Arundhati Roy

Posts: 5799 | From: Canada/Australia | Registered: Sep 2004  |  IP: Logged | Report this post to a Moderator
Red Apricorn
Neophyte
Member # 57724

Icon 1 posted      Profile for Red Apricorn     Send New Private Message       Edit/Delete Post 
So, my withdrawal bleed ended up starting, but WAY heavier than I've ever experienced. I'm bleeding through a "super" tampon in a matter of two hours, and I'm getting a lot of rather large chunks of fleshy something along with the blood... Should I get to a doctor or just wait this out? [Confused] Everything is acting so crazy!

--------------------
Haithere.

Posts: 31 | From: USA | Registered: Mar 2011  |  IP: Logged | Report this post to a Moderator
   

   Close Topic   Feature Topic   Move Topic   Delete Topic next oldest topic   next newest topic
 - Printer-friendly view of this topic
Hop To:


Contact Us | Get the Whole Story! Go Home to SCARLETEEN: Sex Ed for the Real World | Privacy Statement

Copyright 1998, 2014 Heather Corinna/Scarleteen
Scarleteen.com: Providing comprehensive sex education online to teens and young adults worldwide since 1998

Information on this site is provided for educational purposes. It is not meant to and cannot substitute for advice or care provided by an in-person medical professional. The information contained herein is not meant to be used to diagnose or treat a health problem or disease, or for prescribing any medication. You should always consult your own healthcare provider if you have a health problem or medical condition.

Powered by UBB.classic™ 6.7.3

Google
Search Scarleteen